Ohio, 2015Flooding and Damaging Wind in Ohio, June 15 to 17, 2015
June 15 to 17, 2015 · NWS CLE · 4 events in 4 counties and zones
Wet conditions were in place following 2 to 4 inches of rain that fell across much of northern Ohio during the June 12-14 period, which resulting in saturated soils. A Flood Watch was issued as a weak cold front sank south across the area and interacted with a very moist air mass in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $873,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wet conditions were in place following 2 to 4 inches of rain that fell across much of northern Ohio during the June 12-14 period, which resulting in saturated soils. A Flood Watch was issued as a weak cold front sank south across the area and interacted with a very moist air mass in place. Several areas experienced flooding during the late afternoon and evening on June 15th...with flooding continuing into the 16th.
A swath of heavy rain fell from northeast Lorain County, extending across northern Cuyahoga County. Precipitation estimates of 1.5 to locally up to 3 inches fell between 6 and 9 pm. This resulted in numerous road closures, including I-90 in the Lakewood and Rocky River area. A concrete abutment collapsed along Mastick Road in Fairview Park causing the road to be closed. Flooded roads were also reported in Bay Village, Fairview Park, Shaker Heights, Chagrin Falls, and Pepper Pike. The flooding extended into Lorain County and other reports noted in was hard to get around on the east side of the City of Lorain.
An isolated severe storm also occurred during the early morning hours on June 16 in Richland County. The strong thunderstorm winds toppled several small trees and large limbs. A gutter was also torn off a barn and a swing set was flipped.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 15, 3:28 PM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 15, 3:28 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
428 PM EDT MON JUN 15 2015
.SYNOPSIS...
A WEAK COLD FRONT WILL SAG ACROSS THE LOWER GREAT LAKES OVERNIGHT
INTO TUESDAY MORNING. THIS FRONT WILL MOVE BACK NORTH AS A WARM
FRONT ON WEDNESDAY. A STRONGER COLD FRONT SHOULD DROP ACROSS THE
AREA LATE THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM WITH SHOWERS AND
THUNDERSTORMS EXPECTED TO FILL IN AS WE PROGRESS THROUGH THE
EVENING. CLUSTER OF THUNDERSTORMS CURRENTLY APPROACHING FROM NE
INDIANA AND SE MICHIGAN WILL MOVE INTO NW OHIO THROUGH 6 PM. SHOWERS
AND THUNDERSTORMS EXPECTED TO EXPAND AS SHORTWAVE ENERGY OVER IOWA
ROUNDS THE RIDGE AND INTERACTS WITH A FRONTAL BOUNDARY SLOWLY
SINKING SOUTH TOWARDS THE AREA. THE AIRMASS REMAINS VERY MOIST WITH
AN AXIS OF PW VALUES NEAR 2 INCHES EXPECTED TO BE OVERHEAD. AT THE
SAME TIME...WE WILL SEE A CONTINUED SUPPLY OF THETA-E ADVECTION AS A
30 KNOT LOW LEVEL JET FEEDS IN FROM THE SOUTH OVERNIGHT. THIS SHOULD
PLACE THE AREA IN A FAVORABLE AREA FOR HEAVY RAIN. CONVECTION THUS
FAR HAS NOT BEEN QUITE AS INTENSE UPSTREAM AS MIGHT HAVE EXPECTED
GIVEN THE AVAILABLE INSTABILITY...BUT EXPECT SOME INCREASE IN
INTENSITY AS THE APPROACHING AREAS OF THUNDERSTORMS COME TOGETHER.
THE CONVECTIVE COMPONENT STILL MAKES IT HARD TO DETERMINE WHERE THE
AXIS OF HEAVIEST RAIN WILL SET UP. EXPECTING GOOD OPPORTUNITIES FOR
RAIN IN OUR NORTHWESTERN COUNTIES. INCLUDED ALL AREAS IN THE WATCH
AS SOUTHERN AND EASTERN PORTIONS OF OUR AREA HAVE RECEIVED HIGHER
RAINFALL AMOUNTS OVER THE LAST 48 HOURS AND HAVE LOWER FLASH FLOOD
GUIDANCE VALUES. RAINFALL RATES HAVE BEEN EXTREMELY EFFICIENT OVER
RECENT DAYS AND 2+ INCH PER HOUR RAINFALL RATES ARE LIKELY WITH
THUNDERSTORMS. SOME TRAINING OF STORMS IS POSSIBLE AS THE BOUNDARY
SETS UP NEARLY PARALLEL TO THE MEAN FLOW LATER THIS EVENING. MUGGY
CONDITIONS CONTINUE TONIGHT WITH LOWS IN THE UPPER 60S NEAR 70.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
FRONT WILL PUSH SOUTH ON TUESDAY AND EXPECT SHOWERS TO COME TO AN
END DURING THE MORNING. STORM PREDICTION CENTER HAS LOWERED THE
SLIGHT CHANCE TO A MARGINAL THREAT ON TUESDAY AND SUSPECT IT MAY GET
LOWERED FURTHER WITH THE OVERNIGHT ISSUANCE. SKIES WILL START TO
SCATTER OUT FROM NORTH TO SOUTH DURING THE AFTERNOON WITH HIGHS
RANGING FROM THE MID 70S NE TO NEAR 80 SW.
A QUASI-ZONAL UPPER LEVEL FLOW SETS UP ALOFT ACROSS THE OHIO VALLEY
FOR THE MID-WEEK PERIOD. SHORTWAVE ENERGY WILL MOVE OUT OF THE
SOUTHER PLAINS TUESDAY NIGHT INTO WEDNESDAY AND MOISTURE WILL SURGE
BACK NORTH BRINGING ANOTHER ROUND OF SHOWERS. RAISED POPS A LITTLE
MORE ON WEDNESDAY BUT EXPECTING THE COVERAGE OF THUNDERSTORMS TO BE
FAIRLY LOW AS MID-LEVELS REMAIN WARM. WARM FRONT LIFTS BACK NORTH ON
WEDNESDAY AHEAD OF THE NEXT COLD FRONT THAT WILL ARRIVE ON THURSDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS ON THURSDAY
AFTERNOON...INCREASING LATE AS THE FRONT PUSHES SOUTH. TIMING WILL
PLAY A FACTOR IN STORM STRENGTH WITH A DECREASING CHANCE OF SEVERE
WEATHER IF STORMS DON'T ARRIVE UNTIL AFTER SUNSET.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS COMING INTO BETTER AGREEMENT WITH HIGH PRESSURE SLIDING
ACROSS THE EASTERN LAKES FRIDAY GIVING A QUICK BREAK FROM THE
PRECIP. THE HIGH MOVES OFF THE NORTHEAST COAST SATURDAY TAPPING
INTO MORE GULF MOISTURE. BEST CHANCE FOR MORE CONVECTION SATURDAY
NIGHT INTO SUNDAY AS LOW PRESSURE TRACKS ACROSS THE CENTRAL LAKES
DRAGGING ANOTHER COLD FRONT ACROSS THE FORECAST AREA. TIMING IS THE
QUESTION....WITH THE GFS BEING THE FASTER OF THE TWO MODELS. FOR
NOW WILL JUST CONTINUE WITH CHANCE POPS. HIGH PRESSURE FINALLY
BUILDS IN ON MONDAY.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SCATTERED TSRA THIS AFTERNOON WITH CAPES 1500-2000 J/KG AND PLENTY
OF OUTFLOW BOUNDARIES ACROSS FORECAST AREA...BUT NO SPECIFIC
TRIGGER TO FOCUS UPON. THIS WILL GIVE WAY TO WIDESPREAD
RAIN SHOWERS OVERNIGHT AS A COLD FRONT...NOW ACROSS THE UPPER
MIDWEST...MOVES ACROSS THE FORECAST AREA OVERNIGHT.
OUTLOOK...PERIODS OF NON-VFR MON THRU FRI WITH SCT SHRA/TSRA.
&&
.MARINE...
SW WINDS WILL TURN W TO NW OVERNIGHT AS A COLD FRONT
MOVES ACROSS THE LAKE COULD BRIEFLY INCREASE TO 10 TO 20 KNOTS FOR A
WHILE TUE MORNING. AS A RESULT LAKE WILL BECOME CHOPPY...BUT THINK
IT WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. WINDS WILL TURN
TO THE S TO SW WEDNESDAY NIGHT AS WARM FRONT LIFTS ACROSS THE LAKE.
IT WILL BE SHORT LIVED AS ANOTHER COLD FRONT WILL MOVE ACROSS THE
LAKE THURSDAY NIGHT. SW WINDS AROUND 10 TO 15 KNOTS SHOULD TURN TO
THE NORTH BEHIND THE FRONT THEN QUICKLY TO THE NE FOR FRI.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 4 AM EDT TUESDAY FOR OHZ003-006>014-
017>023-027>033-036>038-047-089.
PA...FLASH FLOOD WATCH UNTIL 4 AM EDT TUESDAY FOR PAZ001>003.
MARINE...NONE.
&&
SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...KEC
LONG TERM...DJB
AVIATION...DJB
MARINE...DJBHazardous weather outlook, Jun 15, 11:12 AM EST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1212 PM EDT MON JUN 15 2015
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-161615-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1212 PM EDT MON JUN 15 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HEAVY RAIN IS LIKELY AGAIN WITH THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. AREAS THAT SEE SIGNIFICANT THUNDERSTORM ACTIVITY COULD BE
AT RISK FOR FLASH FLOODING.
ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP ESPECIALLY LATE TODAY
AND EARLY TONIGHT AHEAD OF A WEAK COLD FRONT. DAMAGING WINDS AND
LARGE HAIL ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AN ACTIVE WEATHER PATTERN WILL PERSIST THIS WEEK...WITH STRONG TO
SEVERE THUNDERSTORMS AND LOCALIZED HEAVY RAINFALL POSSIBLE ON
THURSDAY AND AGAIN THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HEAVY RAIN OR FLOODING ARE APPRECIATED.
LEZ061-142>149-162>169-161615-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1212 PM EDT MON JUN 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP ESPECIALLY LATE TODAY
AND EARLY TONIGHT AHEAD OF A WEAK COLD FRONT. DAMAGING WINDS AND
LARGE HAIL ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AN ACTIVE WEATHER PATTERN WILL PERSIST THIS WEEK...WITH STRONG TO
SEVERE THUNDERSTORMS POSSIBLE ON THURSDAY AND AGAIN THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Flood, Cuyahoga
- When
- June 15, 6:30 PM EST to 10:00 PM EST
- Where
- Cuyahoga County, 11.85 mi W of Eagle Cliff to 11.26 mi NW of Eagle Cliff
- Cause
- Heavy Rain
- Property damage
- $800,000
- Reported by
- Broadcast Media
- Coordinates
- 41.468, -82.178
A swath of heavy rain fell from northeast Lorain County, extending across northern Cuyahoga County. Precipitation estimates of 1.5 to locally up to 3 inches fell between 6 an 9 pm with numerous reports of flooding from the media and via social media. This resulted in numerous road closures, including I-90 in the Lakewood and Rocky River area. A concrete abutment collapsed along Mastick Road in Fairview Park causing the road to be closed. Flooded roads were also reported in Bay Village, Fairview Park, Shaker Heights, Chagrin Falls, and Pepper Pike. The flooding extended into Lorain County and other reports noted in was hard to get around on the east side of the City of Lorain.
Flood, Medina
- When
- June 15, 8:00 PM EST to 10:00 PM EST
- Where
- Medina County, 1.84 mi WSW of Granger to 3.33 mi S of Wadsworth
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 41.141, -81.763
Heavy rainfall near the Summit/Medina County line caused damage to a home in Wadsworth. A rain gauge just north of Wadsworth recorded 3.85 of rainfall for the day of the event. The resultant runoff from the rains that day overwhelmed a clogged storm drain which severely damaged a Wadsworth home causing their basement wall to collapse.
Thunderstorm Wind, Richland
- When
- June 16, 1:40 AM EST
- Where
- Richland County, 2 mi NE of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 40.691, -82.553
Thunderstorm winds tore a gutter off a barn, blew down several small trees and other large limbs, and flipped a swing set on Lexington Ave.
Flood, Marion
- When
- June 16, 6:00 PM EST to June 17, 10:00 PM EST
- Where
- Marion County, 1.09 mi NNW of New Bloomington to 0.49 mi NE of New Bloomington
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.584, -83.390
The Scioto River came out of it's banks on June 16th and crested around midnight at 13.82 feet, just shy of the 14 feet major flood stage. The river inundated several streets in La Rue which were closed, and some homes and businesses sustained flooding in their basements.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Jersey, June 15, 20151 death · 2 events
- Flooding in Colorado, June 15 to 25, 2015$6.2 million · 2 events
- Flash Flooding and Flood in Pennsylvania, June 15 to 16, 2015$366,000 · 27 events
- Tornado and Flash Flooding in Illinois, June 15, 2015$150,000 · EF1 · 9 events
- Flash Flooding and Flood in Pennsylvania, June 15 to 16, 2015$150,000 · 4 events
- Flash Flood and Flood in Colorado, June 15 to 22, 2015$50,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Wisconsin, June 15, 2015$20,000 · 5 events
- Tropical Storm in Texas, June 15 to 17, 201514 events
- Flash Flooding and Flooding in Indiana, June 15 to 17, 201512 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 15, 201511 events
- Flash Flooding and Flooding in Ohio, June 15 to 18, 201560 kt wind · 10 events
- Hail and Damaging Wind in Idaho, June 15, 2015$8,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587196, 590975, 591835, 590979.